[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.200.4. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 8, 1969

Amenorrhea and Galactorrhea Following Oral Contraceptive Therapy

Author Affiliations

From the Department of Obstetrics and Gynecology, University of California School of Medicine, San Francisco.

JAMA. 1969;210(10):1888-1891. doi:10.1001/jama.1969.03160360034008
Abstract

Twenty-one patients had complete amenorrhea or anovulatory cycles for one or more years following the use of oral contraceptives. Nine also had galactorrhea. There was an increased incidence of preexisting menstrual irregularities among these patients, and only four had been pregnant before. Marriage or some other environmental change was usually associated with the start of oral contraceptive therapy. One patient had taken a sequential agent; the remainder had used combination-type agents. These patients did not significantly differ from those with secondary amenorrhea not related to use of oral contraceptives in either their clinical symptoms or response to treatment. This study was not able to demonstrate a definite cause and effect relationship between oral contraceptive therapy and the ensuing amenorrhea or galactorrhea.

×